Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 119, NWS Wichita, KS

June 7, 2015Chase County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 7, 2015, 9:12 PM CDT for Chase County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2015, 9:12 PM CDT (02:12 UTC)
Expired
Jun 7, 2015, 9:45 PM CDT
In force
33 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Chase County, KS

The radar

The Topeka radar (KTWX), 65 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 9:14 PM CDTHAIL 16 Nne Cottonwood Falls, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 7:23 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1557 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1557 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2044 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WUUS53 KICT 080212
SVRICT
KSC017-080245-
/O.NEW.KICT.SV.W.0119.150608T0212Z-150608T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
912 PM CDT SUN JUN 7 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHASE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 945 PM CDT

* AT 911 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STRONG
  CITY...MOVING SOUTHEAST AT 35 MPH.

  HAZARD...GOLF BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  COTTONWOOD FALLS...STRONG CITY...SAFFORDVILLE...TALLGRASS PRAIRIE
  PRESERVE AND TALLGRASS PRAIRIE.

THIS INCLUDES INTERSTATE 35 NEAR MILE MARKER 115.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3849 9635 3826 9636 3836 9660 3852 9651
      3852 9648
TIME...MOT...LOC 0211Z 293DEG 30KT 3842 9646 

HAIL...1.75IN
WIND...<50MPH
 
$$

ES
2 follow-up statements
548 
WWUS53 KICT 080219
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
919 PM CDT SUN JUN 7 2015

KSC017-080245-
/O.CON.KICT.SV.W.0119.000000T0000Z-150608T0245Z/
CHASE KS-
919 PM CDT SUN JUN 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN CHASE COUNTY...

AT 918 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST OF
STRONG CITY...MOVING SOUTHEAST AT 35 MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
COTTONWOOD FALLS...STRONG CITY...SAFFORDVILLE...TALLGRASS PRAIRIE
PRESERVE AND TALLGRASS PRAIRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS SEVERE THUNDERSTORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3849 9635 3826 9636 3836 9660 3852 9651
      3852 9648
TIME...MOT...LOC 0218Z 293DEG 30KT 3840 9642 

HAIL...1.25IN
WIND...<50MPH
 
$$

ES
324 
WWUS53 KICT 080237
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
937 PM CDT SUN JUN 7 2015

KSC017-080246-
/O.EXP.KICT.SV.W.0119.000000T0000Z-150608T0245Z/
CHASE KS-
937 PM CDT SUN JUN 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHASE COUNTY WILL
EXPIRE AT 945 PM CDT...
        
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE 
AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH...NUMBER 272...REMAINS IN EFFECT UNTIL 
300 AM CDT FOR EAST CENTRAL KANSAS.

LAT...LON 3849 9635 3826 9636 3836 9660 3852 9651
      3852 9648
TIME...MOT...LOC 0233Z 293DEG 30KT 3840 9642 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 6:44 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 7, 6:44 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT SUN JUN 7 2015

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 319 PM CDT SUN JUN 7 2015

TONIGHT:
CONVECTIVE FORECAST CONTINUES TO BE MAIN CONCERN. WIND SHIFT HAS
PUSHED THROUGH ELLSWORTH...AND ALMOST TO KSLN AND KGBD...WITH
SYNOPTIC FRONT LIKELY JUST NORTHWEST OF FORECAST AREA. CONVERGENCE
IS QUITE A BIT WEAKER THAN PREVIOUS ANTICIPATED...AND 1800 UTC
LAMONT SOUNDING SHOWING A STOUT CAP. BELIEVE ONSET OF STORMS WILL
LIKELY BE A BIT LATER THAN PREVIOUS THOUGHT...AND GIVEN ORIENTATION
OF BOUNDARIES...PRECIPITATION CHANCES ARE LOOKING BETTER EAST OF
I-35 THAN TO THE WEST. HAVE TWEAKED CHANCES ACCORDINGLY. SYSTEM ALSO
APPEARS TO BE MORE PROGRESSIVE...WHICH WILL LESSEN FLOODING RISK.

MON-WED:
STILL EXPECT PRECIPITATION TO BE ONGOING AT THE START...LIKELY
WELL EAST OF I-35...WITH QUICKER PROGRESSION TO THE SOUTHEAST. BY
1800 UTC...SUSPECT PRECIPITATION WILL BE OUT OF THE FORECAST AREA.
DRIER AIR WILL OVERSPREAD THE AREA IN THE WAKE THE FRONT...WITH
SURFACE HIGH PRESSURE OVER THE AREA MON NIGHT. WEAK RETURN FLOW
DEVELOPS ON TUE AND PERSISTS INTO WED. COLD AIR ADVECTION WILL
LEAD TO SLIGHTLY COOLER HIGHS ON MON...BUT DRY AIR WILL QUICKLY
MODIFY WITH WARMUP ON TUE-WED. AT THIS PERIOD...DRY CONDITIONS
LOOK PROBABLE FROM MON AFTERNOON-WED.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 319 PM CDT SUN JUN 7 2015

CONFIDENCE STILL NOT VERY HIGH WITH WEAK TROUGHING OVER THE
SOUTHWEST US AND SHORTWAVE EJECTING ON SOUTHERN EDGE OF FASTER
ZONAL FLOW ACROSS SOUTHERN CANADA. THIS LEAVES DIFFUSE SURFACE
BOUNDARY SOMEWHERE IN THE PLAINS AND A SHORTWAVE MAYBE MOVING
THROUGH SOMETIME BETWEEN THU AND FRI. SURFACE BOUNDARY STAYS HUNG
UP IN THE PLAINS IN WAKE OF DEPARTING SHORTWAVE AND POSSIBLY
RELOADING SOUTHWESTERN US TROUGH...OR MAYBE WE ARE JUST LEFT IN
A SUMMER PATTERN ON WEST SIDE OF BROAD UPPER RIDGE. WITH
MOISTURE/HEATING...MODEL CONVECTIVE SCHEMES ARE IN OVERDRIVE...
LEADING TO ROBUST POPS IN THE INITIALIZATION GRIDS. CONSENSUS WAS
TO BACK OFF..BUT STILL LIKELY OVERESTIMATING PRECIPITATION CHANCES.
WAVE PASSAGE ON THU-THU NIGHT SHOULD PROVIDE BEST CHANCE OF RAIN.
SUMMER SO-CALLED AIRMASS STORMS WOULD BE MORE LIKELY ON FRI-
SAT...ESPECIALLY NEAR STALLED SURFACE FRONT POSSIBLY LOCATED
SOMEWHERE IN THE VICINITY OF THE FORECAST AREA. -HOWERTON

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 636 PM CDT SUN JUN 7 2015

MAIN AVIATION CONCERN WILL BE CONVECTIVE TRENDS OVERNIGHT.

COLD FRONT IS CURRENTLY MAKING ITS WAY ACROSS THE FORECAST AREA
AND CURRENTLY STRETCHES JUST SOUTH OF I-70. STORMS ARE EXPECTED
ALONG OR JUST SOUTH OF THIS FRONT AS IT PROGRESSES SOUTH.
CONFIDENCE IN AREAL COVERAGE IS NOT HIGH SO WILL JUST RUN WITH
VCTS IN TAFS AS THIS TIME. WINDS WILL FLIP AROUND TO THE NORTH
BEHIND THE FRONT AND IT IS EXPECTED TO PASS THROUGH KICT AROUND
07Z AND KCNU AROUND 12Z. CONFIDENCE IS HIGH THAT WE ARE LOOKING AT
VFR CONDITIONS OUTSIDE OF THE STORMS. THE STRONGER STORMS TONIGHT
WILL BE CAPABLE OF LARGE HAIL AND DOWNBURST WINDS.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  88  65  91 /  60  10  10  10
HUTCHINSON      68  87  63  91 /  50  10  10  10
NEWTON          68  86  64  90 /  60  10  10  10
ELDORADO        68  86  66  89 /  60  10  10  10
WINFIELD-KWLD   70  88  65  90 /  60  10  10  10
RUSSELL         66  86  62  93 /  40   0  10  10
GREAT BEND      67  86  63  91 /  40  10  10  10
SALINA          67  86  63  92 /  50  10  10  10
MCPHERSON       68  87  63  91 /  50  10  10  10
COFFEYVILLE     72  87  65  89 /  50  30  10  10
CHANUTE         70  86  65  89 /  60  20  10  10
IOLA            69  85  65  89 /  60  20  10  10
PARSONS-KPPF    71  87  65  89 /  60  30  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 7, 9:05 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
905 PM CDT SUN JUN 7 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
905 PM CDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP DURING THE EVENING NEAR AND
AHEAD OF A COLD FRONT MOVING SOUTHEAST. SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH DAMAGING WINDS UP TO 60 MPH AND 2 INCH DIAMETER HAIL.
THE GREATEST RISK IS ROUGHLY ALONG AND SOUTHEAST OF THE KANSAS
TURNPIKE. MINOR FLOODING IS ALSO POSSIBLE AREA WIDE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW THUNDERSTORMS COULD AFFECT SOUTHEAST KANSAS MONDAY MORNING.
THESE ARE NOT EXPECTED TO STRONG OR SEVERE.

ANOTHER FRONT WILL MEANDER AROUND THE AREA FROM THURSDAY THROUGH
SATURDAY. THERE WILL BE PERIODIC CHANCES FOR AT LEAST STRONG
STORMS DURING THIS PERIOD...ALONG WITH SOME POTENTIAL FOR
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

HOWERTON/LAWSON

In the hours before

Local storm report, Jun 7, 6:53 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             2 E BEVERLY             39.01N 97.94W
06/07/2015  E1.75 INCH       LINCOLN            KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS GOLF BALL SIZE HAIL ON THE
            LINCOLN AND OTTAWA COUNTY LINE

&&

SGS
Local storm report, Jun 7, 7:13 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FUNNEL CLOUD     5 NW SALINA             38.87N 97.68W
06/07/2015                   SALINE             KS   TRAINED SPOTTER

            STORM SPOTTER REPORTED A BREIF FUNNEL CLOUD NORTHWEST OF
            SALINA

&&

SGS
Local storm report, Jun 7, 7:19 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
719 PM CDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             5 N SALINA              38.89N 97.62W
06/07/2015  E2.00 INCH       SALINE             KS   TRAINED SPOTTER

&&

SGS
Local storm report, Jun 7, 7:21 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             SALINA                  38.82N 97.62W
06/07/2015  E1.75 INCH       SALINE             KS   TRAINED SPOTTER

&&

SGS
Local storm report, Jun 7, 7:25 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
725 PM CDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             1 N SALINA              38.83N 97.62W
06/07/2015  E1.75 INCH       SALINE             KS   TRAINED SPOTTER

&&

SGS
Local storm report, Jun 7, 7:50 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
750 PM CDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     3 NE SALINA             38.85N 97.58W
06/07/2015                   SALINE             KS   TRAINED SPOTTER

            3 TO 4 INCH TREE LIMBS DOWN. TIME ESTIMATED FROM RADAR

&&

SGS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:25 PM CDTSevere Thunderstorm WarningICTSaline18 min
Jun 7, 8:40 PM CDTSevere Thunderstorm WarningICTChase35 min
Jun 7, 10:43 PM CDTSpecial Weather StatementICTKingman32 min
Jun 7, 11:14 PM CDTSpecial Weather StatementICTButler31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.